October 23, 2008 Source: Wall Street Journal

A recent rise in the number of reported traffic accidents and seizures involving people taking Chantix has prompted the Food and Drug Administration (FDA) to consider upgrading warnings on the Pfizer Inc. antismoking drug.

According to the nonprofit watchdog group called Institute for Safe Medication Practices, an analysis of government safety data shows that 1,001 serious incidents involving Chantix users were reported in the first quarter of 2008. The public safety group, which is based in Horsham, Pa., said 15 of the serious incidents involving Chantix were connected to traffic accidents and 52 were linked to blackouts.

The FDA said the agency “confirms that there are reports of accidents, including road traffic accidents, after the use of varenicline [Chantix] in the Adverse Event Reporting System. The FDA is reviewing these reports to see if current labeling related to accidents after varenicline is adequate.”

Chantix helps smokers quit by working directly in the brain to ease withdrawal symptoms. It also blocks the pleasurable effects of nicotine if a patient smokes again. Earlier this year, the FDA warned that Chantix may be linked to psychiatric side effects, including depression, suicidal behavior and vivid dreams.

Pfizer, which has been fighting negative publicity involving Chantix for nearly a year, said Wednesday that the volume of serious incident reports might be linked to publicity about Chantix’s side effects. Additionally, Pfizer said these reports “are often unverifiable and lack sufficient medical information to draw any conclusions.” The institute acknowledged that adverse-event notices alone don’t prove a drug caused a side effect.

The latest Chantix serious incident figures are a follow up on a report issued last May that linked 173 accidents, including some involving automobiles, to Chantix use. In response, the Department of Transportation (DOT), the Federal Aviation Administration (FAA) and the Department of Defense banned pilots, air-traffic controllers and others from using Chantix.

According to Curt Furberg, a professor at Wake Forest University’s medical school, “The most alarming thing about the numbers is the increase in loss of consciousness like a blackout, and the sudden loss of vision. That’s potentially very dangerous for everyone, as the traffic-accident numbers show.” Dr. Furberg co-authored the institute’s report and frequently sits on FDA expert committees.

Chantix Side Effects Attorneys

If you or a loved one took Chantix and suffered serious side effects, you may be entitled to compensation for your injuries. Contact us today for a free and confidential case

Published November 17, 2011 by